Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS St. Louis, MO

June 26, 2019Iron County, Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 26, 2019, 6:18 PM CDT for Iron County, Madison County, Saint Francois County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2019, 6:18 PM CDT (23:18 UTC)
Expired
Jun 26, 2019, 9:42 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:20 PM CDTFLASH FLOODPilot Knob, MOSEVERAL ROADS WERE BRIEFLY SHUT DOWN DUE TO FLASH FLOODING IN THE PILOT KNOB AREA INCLUDING HIGHWAY 221 AND WEST MAPLE STREET. WATER HAS SINCE RECEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-163 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS53 KLSX 262318
FFWLSX
MOC093-123-187-270515-
/O.NEW.KLSX.FF.W.0025.190626T2318Z-190627T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
618 PM CDT Wed Jun 26 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Iron County in southeastern Missouri...
  Northern Madison County in southeastern Missouri...
  Southwestern St. Francois County in southeastern Missouri...

* Until 1215 AM CDT.

* At 616 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain are moving out of the warned area. Up to three inches 
  of rain has fallen. Little or no additional rainfall is expected. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ironton, Pilot Knob, Iron Mountain Lake, Arcadia, Roselle, Knob
  Lick and Mine La Motte.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3761 9072 3773 9054 3767 9019 3760 9015
      3759 9038 3752 9062

$$

Byrd
1 follow-up statement
477 
WGUS73 KLSX 270242
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
942 PM CDT Wed Jun 26 2019

MOC093-123-187-270252-
/O.CAN.KLSX.FF.W.0025.000000T0000Z-190627T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-St. Francois MO-
942 PM CDT Wed Jun 26 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN IRON...NORTHERN MADISON
AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3761 9072 3773 9054 3767 9019 3760 9015
      3759 9038 3752 9062

$$

Byrd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:41 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 3:41 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
341 PM CDT Wed Jun 26 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 204 PM CDT Wed Jun 26 2019

An MCV over south-central MO was moving slowly eastward this
afternoon. This feature was supporting downstream SHRA/TSRA
development within a moist and very unstable air mass. Although
MLCAPE values were exceeding 3000 J/kg this afternoon, 0-6 km
shear values were quite low, and the lack of shear has been
hindering storm organization and may also limit how widespread
the severe weather threat becomes. Given the low shear, each
outflow boundary will become a new focus for potential SHRA/TSRA
development within such an unstable environment.

Storms should continue progressing eastward in tandem with the
slow-moving MCV, but precipitation coverage should diminish across
the northern half of the LSX CWA this evening with the loss of
diurnal heating. Farther south, the slow-moving MCV may continue
to support isolated to scattered SHRA/TSRA into the evening and
overnight hours over parts of southern and southeastern MO into
southern IL.

Flash flooding will be possible if multiple thunderstorm cores
repeatedly move over the same locations, but this does not appear
to be a widespread threat at this time.

SHRA/TSRA will probably continue to percolate across southeastern
MO and southern IL on Thu until the MCV has either dissipated or
shifted far enough eastward to limit its influence.

A pattern change begins taking place on Thu in which an upper
ridge axis simultaneously shifts eastward and amplifies
downstream of a large closed low over the Pacific Northwest. This
pattern will bring warmer weather to the LSX CWA along with lower
rain chances.

Highs on Thu should be similar to or perhaps a few degrees warmer
than they were on Wed (upper 80s to low 90s). Overnight lows on
Wed night and Thu night should be similar (upper 60s to around
70).

Kanofsky

.LONG TERM...  (Friday through Next Wednesday)
Issued at 204 PM CDT Wed Jun 26 2019

By Fri, the upper ridge axis will be located slightly west of the
LSX CWA, and the ridge itself will extend well into central
Canada. Several PV anomalies are noted moving around the
periphery of the ridge, but the ridge's high amplitude means that
these systems will likely remain in Canada or perhaps the extreme
northern CONUS. The ridge remains firmly entrenched through the
weekend before models suggest that it begins to flatten or perhaps
start to break down early next week. At the surface, southerly to
southwesterly flow around a surface high pressure center located
over the southeastern CONUS will funnel warm and moist air into
the region. The combination of heat (highs in the low to mid 90s)
and humidity will likely yield heat index values in the mid to
upper 90s. Heat index values could be higher depending on the dew
points.

The next chance for widespread rain appears to be early next week
when a weak disturbance moves through the central CONUS after the
ridge has flattened.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1151 AM CDT Wed Jun 26 2019

SPECIFICS FOR KCOU, KUIN: A remnant thunderstorm complex over
southwestern MO was moving very slowly eastward at TAF issuance.
This feature will support scattered SHRA/TSRA from around 26/21z
through around 27/02z, but it is unclear whether SHRA/TSRA will
extend far enough northward to affect KCOU. Similar concerns exist
for KUIN due to a separate remnant thunderstorm complex which was
located over extreme northwestern MO at TAF issuance. Otherwise,
expect diurnal cumulus and light southerly to southwesterly winds.

SPECIFICS FOR KSTL, KSUS, KCPS: VFR conditions are expected for
the first 0-3 hours of the valid TAF period, but uncertainty
increases after 21z. A remnant thunderstorm complex over
southwestern MO was moving very slowly eastward at TAF issuance,
and while it is expected to generate additional thunderstorms
this afternoon, it is unclear how far north the convection might
spread. VCTS from 26/21z - 27/02z seems appropriate at this time
until the northern extent of the convection has been established.
Otherwise, light southerly to southwesterly winds will persist
through the period.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 3:57 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
357 PM CDT Wed Jun 26 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
357 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will continue into the evening hours. A few
of the storms may be strong to severe and capable of producing hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms across southeast Missouri and
southwest Illinois on Thursday. There is also a chance of
thunderstorms across parts of the region on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service..

Kanofsky

In the hours before

Local storm report, Jun 26, 4:25 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             1 W TROY                38.73N 89.91W
06/26/2019  E0.25 INCH       MADISON            IL   AMATEUR RADIO

            PEA SIZE HAIL REPORTED AT THE TROY IL EXIT
            FROM I-55.

&&

KANOFSKY
Local storm report, Jun 26, 4:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 E SHREWSBURY          38.59N 90.29W
06/26/2019  E0.70 INCH       ST. LOUIS CITY     MO   PUBLIC

&&

KANOFSKY
Local storm report, Jun 26, 4:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             AVISTON                 38.61N 89.61W
06/26/2019  E0.25 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MAB
Special weather statement, Jun 26, 4:49 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service St Louis MO
449 PM CDT Wed Jun 26 2019

ILZ064-069-262230-
Bond IL-Clinton IL-
449 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLINTON AND BOND
COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Greenville, Pocahontas, Tamalco, Beaver Creek, Jamestown, Woburn,
Pleasant Mound, Pierron, Keyesport, Smithboro, Old Ripley and
Dudleyville.

This includes Interstate 70 in Illinois between exits 36 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 8925 3870 8959 3880 8960 3887 8960
      3888 8961 3889 8961 3898 8931
TIME...MOT...LOC 2149Z 250DEG 8KT 3878 8956

Britt
Local storm report, Jun 26, 4:52 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 N SAINT JACOB         38.73N 89.77W
06/26/2019                   MADISON            IL   AMATEUR RADIO

            TREE DOWN ACROSS MARINE ROAD ROUGHLY ONE
            HALF MILE NORTH OF ST. JACOB. TIME ESTIMATED
            FROM RADAR.

&&

KANOFSKY
Special weather statement, Jun 26, 5:14 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
514 PM CDT Wed Jun 26 2019

ILZ064-065-070-262300-
Marion IL-Bond IL-Fayette IL-
514 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOND...NORTHERN MARION
AND SOUTHERN FAYETTE COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Shobonier to near Mulberry
Grove to near Greenville. Movement was northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Vandalia, Greenville, St. Elmo, Kinmundy, Brownstown, Mulberry Grove,
Patoka, Tamalco, Farina, Shobonier, Woburn, Avena, Pleasant Mound, La
Clede, Pittsburg, Keyesport, St. Peter, Smithboro, Vernon and
Loogootee.

This includes the following highways...
 Interstate 70 in Illinois between exits 52 and 76.
 Interstate 57 in Illinois between exits 127 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3875 8870 3874 8936 3897 8937 3908 8881
      3891 8881 3891 8869
TIME...MOT...LOC 2214Z 235DEG 6KT 3889 8898 3887 8921 3886 8932

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:37 PM CDTSpecial Weather StatementLSXSaint Francois23 min
Jun 26, 1:49 PM CDTSpecial Weather StatementLSXWarren26 min
Jun 26, 2:00 PM CDTSpecial Weather StatementLSXSainte Genevieve30 min
Jun 26, 2:10 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
Jun 26, 2:29 PM CDTSpecial Weather StatementLSXFranklin31 min
Jun 26, 2:53 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve52 min
Jun 26, 3:11 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis34 min
Jun 26, 3:17 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis43 min
Jun 26, 3:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Jun 26, 4:25 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Jun 26, 6:00 PM CDTFlash Flood WarningLSXSaint Louis2 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.